Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Living with diarrhea !!!
Dec 5, 2004

Hi, I am a 30 years old man, diagnosed HIV+ in 2001. At that time my VL was 35,000 and my CD4 count 550. I started treatment right away with SUSTIVA/VIDEX/EMTRIVA (it was an study). I still don't understad why they put me on meds with those numbers! The only side effect I experienced was dizziness. I stopped taking meds in March 2004 due to resistance to all of the meds mentioned, plus some others. I restarted treatment 3 weeks ago with REYATAZ/NORVIR-COMBIVIR-VIREAD. Every thing was fine the first week. But during the last 2 weeks I've been having horrible conditions. I feel extremely tired, I sleep all day and I have stomach aches and constant diarrhea. It is not soft stool but water. It's literally like being urinating. This, of course, irritates my anus, it even bleeds sometimes. I haven't had a normal bowel movement in the last 2 weeks. Everytime I eat or drink something, I have to run to the bathroom right away and sometimes I can not even make it. This is disgusting, irritating, embarrasing and unacceptable. Don't know waht to do. My last VL was 89,000 and CD4 460; before starting this regimen. I am also taking CEPHALEXIN due to an infection in my elbow after a biopsy. I've been taking it for the last 2 weeks. What should I blame for this? One of the HIV meds or the antibiotics? Or both? Is there something to do about it? Can I expect this to go away? Any recomendation? Thanks for taking the time to read my question. Take care. Alex

Response from Dr. Conway

That severity of diarrhea on this combination is quite unusual, although still possible. The cephalexin you are taking may lead to a specific kind of diarrhea caused by C. difficile. You may also be having something unrelated to your medications or HIV.

For now, I would recommend that you see the doctor and make sure you are not gettting dehydrated or otherwise need medical attention for the fluid loss that is occurring. Make sure you are drinking lots of water to replace the fluid you are losing!!!!

I would order some stool tests to make sure you do not have a bacteria (including the C. difficile I mentioned) or parasite. The results can be available within a few days, perhaps less. If this is positive, then treatment can be given to address it. In the meantime, you may talk to your doctor about whether it is safe to take something to control the diarrhea.

Now, you also need to talk to your doctor about whether you should continue the medications while the tests are being done. I might be inclined to do so, but it is also acceptable to stop them, given you CD4 count. This is a judgement call that only you and your doc can make.

I hope this helps.



Previous
My tooth !!!
Next
Treatment and recent acne

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement